Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (14)

1 - 14 of 14 WebM&M Case Studies
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD| January 1, 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
An ICU patient with head and spine trauma was sent for an MRI. Due his critical condition, hospital policy required a physician and nurse to accompany the patient to the MRI scanner. The ICU attending assigned a new intern, who felt unprepared to handle any crises that might arise, to transport the patient along with the nurse. While in a holding area awaiting the MRI, the patient's heart rate fell below 20 beats per minute, and the experienced ICU nurse administered atropine to recover his heart rate and blood pressure. The intern worried he had placed the patient's life at risk because of his inexperience, but he also felt uncomfortable speaking up.
Robert L. Wears, MD, PhD| October 1, 2016
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Jeffrey H. Barsuk, MD, MS| July 1, 2012
Following gallbladder removal, a patient presented with abdominal pain and fluid in her abdomen. The admitting team, comprised of a second-year resident and intern, decided to perform a paracentesis (fluid removal) without supervision. The patient had a complication necessitating emergency surgery and an ICU stay.
Ernest J. Ring, MD; Jane E. Hirsch, RN, MS| October 1, 2009
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
George R. Thompson III, MD, and Abraham Verghese, MD| August 1, 2006
A man with paraplegia was admitted to the hospital, but the admitting physician, night float resident, and daytime team all "deferred" examination of the genital area. The patient was later discovered to have life-threatening necrotizing fasciitis of this area.
Eric J. Thomas, MD, MPH; Frederick A. Moore, MD| November 1, 2003
A scrub nurse cannot find a missing suction catheter tip, but the surgeon closes the patient. A post-operative x-ray reveals the tip in the patient's chest.
Matthew B. Weinger, MD; George T. Blike, MD| September 1, 2003
An infant acutely desaturates following an ED nurse's premature administration of a paralytic medication.
Bernard Lo, MD; James A. Tulsky, MD| July 1, 2003
A patient asks to be "DNR" because she misunderstood a vague discussion of resuscitation.
James G. Adams, MD| June 1, 2003
Abdominal pain misdiagnosed in an ED patient leads to ruptured appendix, multiple complications, and prolonged hospitalization.